Delayed-Onset Cariprazine-Induced Akathisia: A Case Report.

IF 1.2 4区 医学 Q4 CLINICAL NEUROLOGY
Clinical Neuropharmacology Pub Date : 2026-05-01 Epub Date: 2026-03-02 DOI:10.1097/WNF.0000000000000676
Zachary Goodrich, Drew Grehan
{"title":"Delayed-Onset Cariprazine-Induced Akathisia: A Case Report.","authors":"Zachary Goodrich, Drew Grehan","doi":"10.1097/WNF.0000000000000676","DOIUrl":null,"url":null,"abstract":"<p><strong>Objective: </strong>This case report describes the clinically underrecognized manifestation of delayed-onset akathisia induced by cariprazine occurring 10 weeks after treatment initiation. The secondary objective was to discuss potential pharmacokinetic and pharmacodynamic mechanisms of the drug-induced side effects.</p><p><strong>Methods: </strong>A retrospective review of the patient's medical and psychiatric history was performed in addition to a comprehensive literature review.</p><p><strong>Results: </strong>A 42-year-old female with bipolar disorder and generalized anxiety disorder presented to the emergency department on 3 separate occasions with severe restlessness and insomnia, commonly attributed to her previous history of anxiety. Although initial treatment with lorazepam provided subjective symptom relief, the underlying cause persisted. Psychiatry consultation led to a diagnosis of antipsychotic-induced akathisia and administration of diphenhydramine resulted in rapid improvement. The offending agent, cariprazine, was discontinued, resulting in sustained symptom resolution.</p><p><strong>Conclusions: </strong>This case highlights the challenge of distinguishing akathisia from primary anxiety disorders, in addition to considering this diagnosis beyond the initial treatment period. Akathisia symptoms most commonly present within 4 weeks of initiation or titration of antidopaminergic treatment. However, this timeline may be delayed with cariprazine due to its pharmacokinetic and pharmacodynamic properties.</p>","PeriodicalId":10449,"journal":{"name":"Clinical Neuropharmacology","volume":" ","pages":"114-118"},"PeriodicalIF":1.2000,"publicationDate":"2026-05-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Clinical Neuropharmacology","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1097/WNF.0000000000000676","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/3/2 0:00:00","PubModel":"Epub","JCR":"Q4","JCRName":"CLINICAL NEUROLOGY","Score":null,"Total":0}
引用次数: 0

Abstract

Objective: This case report describes the clinically underrecognized manifestation of delayed-onset akathisia induced by cariprazine occurring 10 weeks after treatment initiation. The secondary objective was to discuss potential pharmacokinetic and pharmacodynamic mechanisms of the drug-induced side effects.

Methods: A retrospective review of the patient's medical and psychiatric history was performed in addition to a comprehensive literature review.

Results: A 42-year-old female with bipolar disorder and generalized anxiety disorder presented to the emergency department on 3 separate occasions with severe restlessness and insomnia, commonly attributed to her previous history of anxiety. Although initial treatment with lorazepam provided subjective symptom relief, the underlying cause persisted. Psychiatry consultation led to a diagnosis of antipsychotic-induced akathisia and administration of diphenhydramine resulted in rapid improvement. The offending agent, cariprazine, was discontinued, resulting in sustained symptom resolution.

Conclusions: This case highlights the challenge of distinguishing akathisia from primary anxiety disorders, in addition to considering this diagnosis beyond the initial treatment period. Akathisia symptoms most commonly present within 4 weeks of initiation or titration of antidopaminergic treatment. However, this timeline may be delayed with cariprazine due to its pharmacokinetic and pharmacodynamic properties.

迟发性卡吡嗪致静坐症1例报告。
目的:本病例报告描述了卡吡嗪引起的迟发性静坐症在治疗开始10周后的临床未被充分认识的表现。次要目的是讨论药物引起的副作用的潜在药代动力学和药效学机制。方法:回顾性回顾患者的医疗和精神病史,并进行全面的文献复习。结果:42岁女性,双相情感障碍合并广泛性焦虑障碍,3次到急诊室就诊,伴有严重的躁动和失眠,通常归因于既往的焦虑史。虽然最初使用劳拉西泮治疗可以缓解主观症状,但根本原因仍然存在。精神病学咨询导致诊断抗精神病药物诱导的静坐症和苯海拉明的管理导致迅速改善。停用违规药物卡吡嗪,导致症状持续缓解。结论:该病例强调了区分无痛觉障碍与原发性焦虑症的挑战,除了在初始治疗期后考虑这种诊断。静坐症症状最常出现在抗多巴胺能治疗开始或滴定后的4周内。然而,由于卡吡嗪的药代动力学和药效学特性,这个时间可能会延迟。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Clinical Neuropharmacology
Clinical Neuropharmacology 医学-临床神经学
CiteScore
1.20
自引率
10.00%
发文量
63
审稿时长
6-12 weeks
期刊介绍: Clinical Neuropharmacology is a peer-reviewed journal devoted to the pharmacology of the nervous system in its broadest sense. Coverage ranges from such basic aspects as mechanisms of action, structure-activity relationships, and drug metabolism and pharmacokinetics, to practical clinical problems such as drug interactions, drug toxicity, and therapy for specific syndromes and symptoms. The journal publishes original articles and brief reports, invited and submitted reviews, and letters to the editor. A regular feature is the Patient Management Series: in-depth case presentations with clinical questions and answers.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书